Alert archive / Colorado / Red Flag Warnings in 2012

Red Flag Warning 27, NWS Denver/Boulder, CO

August 27, 20126 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Aug 27, 2012, 12:36 PM MDT for 6 counties in Colorado. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2012, 12:36 PM MDT (18:36 UTC)
Expired
Aug 27, 2012, 7:59 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO, Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 126 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3400 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WWUS85 KBOU 271836
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
1236 PM MDT MON AUG 27 2012

COZ246>251-280200-
/O.NEW.KBOU.FW.W.0027.120827T1836Z-120828T0200Z/
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1236 PM MDT MON AUG 27 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHEAST PLAINS OF COLORADO...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 8 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 246...247...248...249... 
  250 AND 251.

* TIMING...HOT...DRY...AND BREEZY CONDITIONS WILL CONTINUE THIS
  AFTERNOON...THEN DIMINISH DURING THE EARLY EVENING.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...FIRES WILL START MORE EASILY AND SPREAD MORE RAPIDLY UNDER
  RED FLAG CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

GIMMESTAD
1 follow-up statement
680 
WWUS85 KBOU 280159
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
759 PM MDT MON AUG 27 2012


COZ246>251-280300-
/O.CAN.KBOU.FW.W.0027.000000T0000Z-120828T0200Z/
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
759 PM MDT MON AUG 27 2012

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE FAR NORTHEAST PLAINS OF COLORADO...

THE NATIONAL WEATHER SERVICE IN DENVER HAS CANCELLED THE RED FLAG
WARNING.

WINDS HAVE DECREASED TO UNDER 15 MPH THIS EVENING WHILE HUMIDITIES
HAVE CLIMBED ABOVE 15 PERCENT IN MOST AREAS. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 27, 11:49 AM MDT, 47 minutes earlier.

Area forecast discussion, Aug 27, 11:49 AM MDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1149 AM MDT MON AUG 27 2012

.UPDATE...

&&

.SHORT TERM...A FEW MINOR CHANGES COMING. TEMPS HAVE RISEN QUICKLY
THIS MORNING...BUT WITH MOISTURE ARRIVING FROM THE
WEST AND CONVECTION STARTING THINK THE PREVIOUS FORECAST IS STILL
CLOSE. WILL NUDGE TEMPS UP ANOTHER DEGREE OR TWO. NOT TOO
CONCERNED ABOUT CONVECTION MOVING OFF THE MOUNTAINS EVEN THOUGH IT
IS STARTING LOW. SURFACE MOISTURE MIXED OUT LEAVING NOT MUCH CAPE
AND THIS MAY BE A DAY WHERE OUR FIRST FOOTHILLS STORMS ARE THE
STRONGEST ONES. MEANWHILE...SHALLOW MOISTURE NEAR THE EASTERN
BORDER HAS MIXED OUT BETTER THAN EXPECTED...SO I WILL ISSUE A RED
FLAG WARNING FOR MY EASTERN MOST ZONES FOR THIS AFTERNOON.

&&

.AVIATION...VFR THROUGH TONIGHT. ONLY ISOLATED THUNDERSTORMS
EXPECTED. THERE IS A SLIGHT CHANCE OF VARIABLE WINDS GUSTING TO 30
KNOTS FROM OUTFLOW BOUNDARIES...MOST LIKELY FROM THE NORTH. MORE
LIKELY THAT SOUTH WINDS WILL CONTINUE THROUGH TONIGHT.

&&

.CLIMATE...IT HAS ALREADY BEEN UP TO 92 DEGREES AT DENVER
INTERNATIONAL AIRPORT...MAKING THIS THE 62ND DAY OF 90 DEGREES OR
HIGHER THIS YEAR...A NEW RECORD.

&&

.PREV DISCUSSION... /ISSUED 407 AM MDT MON AUG 27 2012/

SHORT TERM...THE UPPER RIDGE IS ANCHORED OVER OUR HEADS
TODAY...WITH SUBTROPICAL MOISTURE FLOWING FROM ARIZONA TO WESTERN
AND NORTHERN COLORADO. AT THE SURFACE A LEE TROUGH WILL INTENSIFY
OVER EASTERN COLORADO. PREVIOUS FORECAST HAD GOOD HANDLE ON THE
SITUATION...WITH SCATTERED POPS OVER THE HIGH COUNTRY AND ISOLATED
POPS MAINLY URBAN CORRIDOR...AND ELEVATED TERRAIN OF CHEYENNE
RIDGE AND PALMER DIVIDE. CAPE ON PLAINS ANEMIC AND DEWPOINTS 40S
WITH HIGHS IN THE 90S...SO IF STORMS DO DRIFT OFF THE MOUNTAINS
THEY ARE EXPECTED TO BE HIGH BASED WITH NOT MUCH RAIN. GUIDANCE
TEMPERATURES CAME IN WARMER...WITH THE RIDGE ALOFT AND LEE TROUGH
RAISED MAXIMUM TEMPERATURES A COUPLE OF DEGREES IN EASTERN
COLORADO. SOUTH WINDS ARE ALSO GOING TO BE JUST A BIT HIGHER OVER
THE EASTERN PLAINS TO THE EAST OF THE LEE TROUGH.

LONG TERM...THE UPPER LEVEL HIGH WILL CONTINUE OVER THE AREA ON
TUE AND THEN WEAKEN SLIGHTLY ON WED. SOME SUBTROPICAL MOISTURE
WILL CONTINUE OVER THE MTNS BOTH DAYS WITH A CHC OF STORMS WITH
WDLY SCT ACTIVITY IN THE HIGHER VALLEYS AND FOOTHILLS. OVER NERN
CO IT LOOKS DRY BOTH DAYS ALTHOUGH AN ISOLD STORM OR TWO COULD
AFFECT THE FRONT RANGE URBAN CORRIDOR LATE WED AFTN. OTHERWISE IT
WILL REMAIN HOT WITH TEMPS AT LEAST 10 DEGREES ABV NORMAL OVER THE
PLAINS BOTH DAYS. RECORD HIGHS AT DENVER COULD BE TIED OR BKN BOTH
DAYS. MEANWHILE FIRE DANGER WILL INCREASE OVER THE PLAINS AS WINDS
AND HUMIDITIES GET CLOSE TO RED FLAG CRITERIA LATE TUE AFTN AND AGAIN WED
AFTN.

BY THU AND FRI THE UPPER LEVEL RIDGE WILL WEAKEN WITH INCREASING
SWLY FLOW. THIS WILL ALLOW FOR SOME ADDITIONAL SUBTROPICAL
MOISTURE TO MOVE INTO THE AREA WITH A CHC OF TSTMS IN THE MTNS
WITH A SLIGHT CHC ELSEWHERE OVER THE HIGHER TERRAIN. OVER NERN CO
A WK FNT MAY MOVE ACROSS THE PLAINS ON THU AFTN BRINGING SLIGHTLY
COOLER TEMPS HOWEVER READINGS WILL STILL BE ABV NORMAL. MAY SEE A
SLIGHT CHC OF TSTMS CLOSER TO THE FOOTHILLS THU AFTN AND AGAIN FRI
AFTN HOWEVER MUCH OF THE PLAINS LOOKS CAPPED BOTH DAYS. HIGHS ON
FRI LOOK SIMILAR TO THU.

FOR NEXT WEEKEND THE FLOW ALOFT WILL BE WSW AS THE MAIN UPPER
LEVEL HIGH WILL BE OVER THE SRN ROCKIES. THUS WILL STILL PROBABLY
SEE SOME SUBTROPICAL MOISTURE MOVE ACROSS THE AREA WITH A CHC OF
TSTMS IN THE MTNS. MEANWHILE THE ECMWF AND GFS DISAGREE ON THE
TIMING OF ANOTHER FNT MOVING INTO NERN CO. THE ECMWF SHOWS THIS
FNT MOVING INTO NERN CO ON SAT WHILE THE GFS HAS IT MOVING IN ON
SUN. AT THIS TIME HARD TO SAY WHICH MODEL IS CORRECT SO WILL KEEP
TEMPS SLIGHTLY ABV NORMAL ON SAT AND THEN NR NORMAL ON SUN. IN
ADDITION WILL MENTION A SLIGHT CHC OF TSTMS OVER NERN CO BOTH DAYS.

AVIATION...WILL HAVE VCTS IN KBJC AND KAPA TODAY BUT NOT DIA.
THERE IS JUST NOT MUCH TO HOLD THUNDERSTORMS TOGETHER AWAY FROM
THE TERRIN TODAY. WINDS MAY BE A BIT TRICKY WITH A LEE TROUGH
NEARBY.  BRISK SOUTH WINDS MAY WORK INTO DIA THIS AFTERNOON...OTHERWISE
MOSTLY LIGHTER SOUTHWEST WINDS.

HYDROLOGY...WITH PRECIPITABLE MOISTURE OF A HALF TO TWO THIRDS OF
AN INCH...AND STEERING WINDS AROUND 10 KNOTS...THERE IS A MARGINAL
THREAT OF HEAVY RAIN OVER OUR BURN AREAS. THE HEAVIEST RAIN IS
EXPECTED OVER SOUTHWEST AND WESTERN COLORADO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT FOR THE FAR EASTERN PLAINS...
FIRE WEATHER ZONES 246>251.

&&

SHORT TERM...RTG
LONG TERM....RPK
AVIATION/UPDATE...GIMMESTAD
Hazardous weather outlook, Aug 27, 10:50 AM MDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT MON AUG 27 2012

COZ030>051-281700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1050 AM MDT MON AUG 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE CONTINUES TO GRADUALLY INCREASE OVER WESTERN COLORADO...AND
THERE SHOULD BE A BETTER CHANCE OF THUNDERSTORMS OVER THE HIGH
COUNTRY TODAY. STORMS WILL GENERALLY BE WEAK WITH LIGHT
RAINFALL...THOUGH SOME WILL PRODUCE WIND GUSTS TO 40 MPH. THE
ATMOSPHERE WILL NOT BE AS HOSPITABLE TO THUNDERSTORMS OVER THE
PLAINS. THERE MAY BE AN ISOLATED STORM OR TWO NEAR THE HIGHER
TERRAIN...BUT IT SHOULD BE HOT AND DRY OVER MUCH OF NORTHEAST
COLORADO. LOOK FOR SOUTH WINDS GUSTING AS HIGH AS 30 MPH THIS
AFTERNOON OVER THE EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SUBTROPICAL MOISTURE WILL CONTINUE IN THE MOUNTAINS THROUGH FRIDAY
WITH A CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS EACH DAY
OVER THE HIGHER ELEVATIONS AND A SLIGHT CHANCE FOR THE VALLEYS.
OVER NORTHEAST COLORADO IT WILL BY DRY TUESDAY AND WEDNESDAY WITH
HOT TEMPERATURES AND INCREASING FIRE DANGER OVER THE FAR NORTHEAST
PLAINS. FOR THURSDAY AND FRIDAY IT WILL BE SLIGHTLY COOLER ACROSS
NORTHEAST COLORADO WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/BAKER

Nearby

Red Flag Warnings in Colorado, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.